New Mexico, 2024

Damaging Wind in New Mexico, June 26, 2024

June 26, 2024 · NWS MAF · 1 event in 1 county or zone

Clusters of strong to severe thunderstorms developed along the higher terrain of southeast New Mexico. A few thunderstorms produced locally damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Clusters of strong to severe thunderstorms developed along the higher terrain of southeast New Mexico. A few thunderstorms produced locally damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 26, 4:27 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 4:27 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Wed Jun 26 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CDT Wed Jun 26 2024

WV imagery shows the upper ridge centered over New Mexico/northern
Chihuahua this afternoon, resulting in a warm afternoon of triple-
digit highs most locations.  Convection that developed overnight has
mostly diminished, but the HRRR redevelops convection early this
afternoon over the higher terrain west of the Pecos, where it's
needed most.  Despite decent low level moisture out there, models
are pretty penurious on QPF, but beggars can't be choosers, and
we'll take what we can get.

This activity will slowly diminish overnight w/loss of daytime
heating.  Despite a relatively decrepit LLJ (~ 25 kts), partly
cloudy skies will retard radiational cooling, for another night of
unseasonably warm lows ~ 8-10 F above normal.

Overnight, an upper trough is forecast to make landfall in the
PacNW, and will begin flattening the ridge Thursday.  This portends
good news for those who don't like the heat, as thicknesses will
come down a notch, and highs will be a degree or so cooler than
today's. East-southeasterly upslope flow will once again develop
convection over the higher terrain, and this will continue into the
evening hours.

Thursday night looks like a carbon copy of tonight--a feeble LLJ
offset by a few clouds for overnight lows once again 8-10 F above
normal.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 240 PM CDT Wed Jun 26 2024

Not many changes to the forecast.

Friday, the upper ridge is forecast to be centered over Texas,
flattened due to an upper trough traversing the US/Canadian border.
As such, thicknesses will be maximized, resulting in the warmest day
this forecast as temperatures top out ~ 8-10F above normal.  A heat
advisory or two may be needed. East-southeasterly upslope flow will
result in a chance of orographic convection over the higher terrain
during the afternoon/overnight. These areas continue to be our most
drought-stricken. Unfortunately, QPF looks meager, so lightning
starts remain a concern.  A 40+kt LLJ will keep lows Friday night
well-above normal.  In fact, a recurring nocturnal LLJ will keep
lows unseasonably warm throughout the extended.

Saturday, the ridge develops eastward, re-centering roughly over the
ArklaTex, and a downward trend in temperatures ensues as thicknesses
decrease.  From here on out, temperatures are a subtle matter of
where the ridge ends up each day.  Sunday is on track to be the
coolest day this forecast, when highs top out from at to 2-3 degrees
above normal.  Monday/Tuesday, a warming trend kicks in as
thicknesses increase slightly, with a slight cooldown Wednesday as
the ridge shifts more towards the southeast CONUS.  Diurnally-driven
convection will be possible each day over the higher terrain due to
upslope flow.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Wed Jun 26 2024

Afternoon TS should remain west of all terminals and only affect
those flying near the Davis and Guadalupe Mountains and Big Bend.
Otherwise VFR conditions with light and occasionally gusty
southeast winds will continue.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               78 104  77 104 /   0   0   0   0
Carlsbad                 77 102  77 103 /  40  10  10  20
Dryden                   76 100  76 101 /   0   0   0   0
Fort Stockton            75 101  76 104 /   0   0   0  10
Guadalupe Pass           71  93  74  95 /  50  20  20  30
Hobbs                    74 100  74 102 /  20   0   0   0
Marfa                    65  96  65  99 /  30  10  10  30
Midland Intl Airport     77 101  76 102 /   0   0   0   0
Odessa                   78 101  76 102 /   0   0   0   0
Wink                     78 105  77 107 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....44
AVIATION...10
Hazardous weather outlook, Jun 26, 9:00 AM MST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Wed Jun 26 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-271600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Wed Jun 26 2024 /1000 AM MDT Wed Jun 26 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous heat is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jun 26, 5:39 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
639 PM MDT Wed Jun 26 2024

NMZ028-270130-
Eddy County Plains NM-
639 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EDDY COUNTY
THROUGH 730 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Artesia, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail. Blowing dust
         associated with strong winds gusts will also cause
         reductions to visibility.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Artesia, Brantley Lake State Park, Seven Rivers Airport, Artesia
Municipal Airport, Atoka, Dayton, Lakewood, and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10450 3296 10415 3251 10410 3250 10452
TIME...MOT...LOC 0039Z 087DEG 6KT 3290 10431

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

16

The radar

The Holloman AFB radar (KHDX), 170 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 26, 6:34 PM MST to 6:39 PM MST
Where
Eddy County, 6 mi SSW of Lakewood
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.550, -104.410

A spotter reported that four power poles were snapped off by thunderstorm wind gusts. Wind gust speed and property damage cost are estimations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196242.